South Carolina, 2016Damaging Winds and Heavy Rain in South Carolina, June 15, 2016
June 15, 2016 · NWS CAE · 3 events in 2 counties and zones
A trough across the Upstate was the focus for widely scattered showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A trough across the Upstate was the focus for widely scattered showers and thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 14, 4:57 PM EST, 20 hours 40 minutes earlier.
Area forecast discussion, Jun 14, 4:57 PM EST, 20 hours 40 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
557 PM EDT TUE JUN 14 2016
.SYNOPSIS...
Increased moisture and a weak surface trough across the area
through mid week will support scattered, diurnal showers and
thunderstorms. Another front will move through the area Friday.
Above normal temperatures will continue through the remainder of
the week, cooling to slightly below normal for the weekend.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Scattered showers and thunderstorms continue across the forecast
area with the strongest activity currently across the Pee Dee and
entering the northern CSRA. Thunderstorms which have developed
thus far this afternoon and evening have been producing strong and
gusty winds with intersecting outflow boundaries generating new
thunderstorms. With strong instability remaining across the area
expect thunderstorms to continue into tonight with the main threat
remaining damaging wind gusts. Convection will diminish overnight
due to loss of heating and weakening outflow boundaries. Overnight
lows will generally be in the middle 70s.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
Little change in air mass Wednesday although moisture likely
deeper than today with precipitable water above 2 inches. So moist
and unstable across the region. Upper level trough over the Gulf
coast region moving east and ridge over the area appears to
weaken. Models suggest several short waves will move across the
region during the period and enhance lift. Expect mainly diurnal
convection...from late morning through early evening. Guidance
pops suggest more coverage Wednesday so continued likely pops
during peak heating...decreasing by midnight. Upper level low
over the Great Lakes region moving southeast across the Ohio
Valley and Mid Atlantic Thursday. Short wave trough moving through
early in the day with possible air mass drying out by afternoon.
Nam suggests stronger instability through the day than GFS. Based
on Ensemble guidance will keep chance thunderstorms through the
day with higher probabilities in the east Midlands. Clouds and rain may
keep temperatures down slightly on Wednesday but stayed on warm
side of guidance due to persistent bias and downslope flow
Thursday afternoon. Warm overnight temperatures expected.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
The upper level low moves through the Carolinas Friday night and
early Saturday and drives a cold front south through the area.
Expect a few showers and thunderstorms ahead of this
front...although moisture may be limited.
Uncertainty for the weekend with previous runs of the GFS holding
a cutoff low over the area with the chance for showers
continuing...and the ECMWF/GEM keeps the cutoff low off the Mid
Atlantic coast with dry air across the area. 12z GFS more similar
to other guidance now so will continue dry forecast through the
weekend into early next week. Temperatures below normal early
then above normal next week as upper level ridge over the Central
CONUS builds east.
Temperatures expected cool to slightly below normal Saturday
through Monday.
&&
.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
VFR conditions expected through most of the TAF period.
Showers and thunderstorms continue across the area with activity
currently around all of the taf sites. Expect convection to
continue through the early overnight hours then diminish.
Thunderstorms have contained strong and gusty winds with the
threat continuing into tonight. Expect convection to diminish
overnight with the next concern being fog potential. Have remained
with MVFR at AGS/OGB...however with rainfall will likely need to
expand to other terminals and increase restrictions at AGS/OGB
with upcoming issuances.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
&&
Hazardous weather outlook, Jun 14, 4:37 PM EST, 21 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
537 PM EDT TUE JUN 14 2016
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-152145-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
537 PM EDT TUE JUN 14 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.
.DAY ONE...TONIGHT.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING INTO
TONIGHT. THE MAIN SEVERE THREAT WILL BE FROM DAMAGING WIND GUSTS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SCATTERED THUNDERSTORMS WILL DEVELOP WEDNESDAY AFTERNOON THROUGH
WEDNESDAY NIGHT. SOME THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WIND GUSTS ALONG WITH LOCALLY HEAVY RAINFALL.
TEMPERATURES WEDNESDAY AND THURSDAY WILL BE IN THE LOWER TO MIDDLE
90S AND COMBINE WITH DEWPOINTS IN THE MIDDLE 70S TO PRODUCE HEAT
INDEX VALUES BETWEEN 100 AND 105 DEGREES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Thunderstorm Wind, Sumter
- When
- June 15, 1:37 PM EST
- Where
- Sumter County, 0.76 mi S of Cane Savannah
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 33.889, -80.448
SC DOT reported trees down on St. Pauls Church Road.
Thunderstorm Wind, Sumter
- When
- June 15, 1:42 PM EST
- Where
- Sumter County, 0.66 mi NNE of Pinewood
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 33.738, -80.465
SC DOT reported several trees down near the intersection of Pinewood Road and Highway 261.
Heavy Rain, Chesterfield
- When
- June 15, 3:30 PM EST
- Where
- Chesterfield County, 1.16 mi N of Cheraw
- Reported by
- Public
- Coordinates
- 34.697, -79.880
Public reported rainfall up to 3 inches which caused ponding of water along Church Street in Cheraw.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oklahoma, June 15 to 17, 20162 deaths · 29 injured · 14 events
- Heat in Oklahoma, June 15 to 20, 201641 injured · 1 event
- Hail and Damaging Winds in Kentucky, June 15, 20161 death · 1 injured · $265,000 · 70 kt wind · 16 events
- Damaging Winds in Tennessee, June 15, 20163 injured · $302,000 · 58 kt wind · 83 events
- Dust Storm in Texas, June 15, 20161 death · 1 event
- Flash Flood and Flooding in Indiana, June 15, 2016$247,000 · 1 in hail · 29 events
- Hail and Damaging Winds in Illinois, June 15, 2016$364,000 · 1 in hail · 15 events
- Flash Flood and Hail in Tennessee, June 15, 2016$250,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Alabama, June 15 to 17, 20161 injured · 1.75 in hail · 50 events
- Hail and Damaging Winds in Texas, June 15, 2016$75,000 · 2.75 in hail · 15 events
- Damaging Winds in Alabama, June 15, 2016$32,000 · 61 kt wind · 30 events
- Hail and Damaging Winds in Michigan, June 15, 2016$85,000 · 1.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632558, 632561, 632566.